Minnesota, 2004

Winter Storm in Minnesota, January 26 to 27, 2004

January 26 to 27, 2004 · NWS ARX · 7 events in 7 counties and zones

Snow accumulations of 6 to 8 inches were common across southeast Minnesota as a winter storm hit the area. 2 inches at Preston (Fillmore County) and 7 inches at Wabasha (Wabasha County).

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Snow accumulations of 6 to 8 inches were common across southeast Minnesota as a winter storm hit the area. Snowfall totals included 8.4 inches at Stewartville (Olmsted County), 8 inches at Austin (Mower County), 7.2 inches at Preston (Fillmore County) and 7 inches at Wabasha (Wabasha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 25, 2:52 PM CST, 12 hours 8 minutes earlier.

Area forecast discussion, Jan 25, 2:52 PM CST, 12 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
252 PM CST SUN JAN 25 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

MAIN FORECAST CONCERNS CONTINUES TO BE SNOW CHANCES...AMOUNTS AND
HEADLINES FOR TONIGHT THROUGH MONDAY.

19Z SURFACE ANALYSIS SHOWS LOW PRESSURE ACROSS SOUTHERN KANSAS...
WITH A BROAD EASTERLY FLOW ACROSS THE GREAT LAKES REGION...PULLING
SOME DRIER INTO THE FORECAST AREA. SURFACE DEWPOINTS JUST IN THE
SINGLE DIGITS TO NEAR ZERO ACROSS MUCH OF EASTERN WISCONSIN. RADAR
MOSAIC SHOWING MAIN SNOW AREA EXTENDING FROM NORTHEAST NEBRASKA...
INTO WESTERN MINNESOTA.

12Z 25JAN04 MODELS HAD NO REAL INITIALIZATION ERRORS AND WERE IN
GOOD AGREEMENT WITH SYSTEM TO IMPACT THE AREA TONIGHT THROUGH
MONDAY. GFS CONTINUES TO BE A LITTLE STRONGER WITH THE TROUGH MOVING
ACROSS THE MID SECTION OF THE COUNTRY...AND WITH ITS BETTER
CONSISTENCY WITH THIS SYSTEM HAVE LEANED A LITTLE TOWARD THE GFS FOR
THE DETAILS.

MAIN ENERGY WILL PULL OUT OF THE INTER MOUNTAIN WEST INTO THE CENTRAL
PLAINS LATE TONIGHT AND THEN INTO THE OHIO VALLEY MONDAY NIGHT.
MEANWHILE ASSOCIATED SURFACE LOW TO TRACK FROM THE SOUTHERN PLAINS
INTO THE OHIO VALLEY MONDAY NIGHT. INVERTED TROUGH EXTENDING
NORTHWESTWARDWARD FROM LOW TO MOVE ACROSS THE FORECAST AREA BEGINNING
LATE TONIGHT AND THROUGH THE DAY MONDAY. SEVERAL FACTORS IN PLAY TO
GENERATE LIFT ACROSS THE AREA. MODERATE QG CONVERGENCE IN THE 850MB-
700MB LAYER ACROSS THE FAR WESTERN ZONES LATE TONIGHT INTO MONDAY...
ISENTROPIC LIFT IN THE 280K-290K LAYER AND AGEOSTROPHIC LIFT DUE TO
THE CURVATURE CHANGE TRANSITIONING FROM THE RIDGE TO THE TROUGH.
ALL THIS TO INTERACT WITH THE INVERTED TROUGH LATE TONIGHT AND
MONDAY. ALL IN ALL EXPECT DEEPEST FORCING AND BEST SATURATION TO
OCCUR ACROSS THE FAR WEST. THUS WILL UPGRADE TO WINTER STORM WARNING
FOR THE FAR WESTERN COUNTIES...WITH ADVISORIES TO THE EAST OF THIS.
ALTHOUGH QPF AMOUNTS NOT OVERLY IMPRESSIVE...HIGH SNOW TO LIQUID
RATIOS SHOULD RESULT IN TOTALS OF 6 TO 8 INCHES IN WARNING AREA AND 3
TO 6 IN ADVISORY AREA.

SYSTEM TO EXIT MONDAY EVENING WITH SNOW TAPERING OFF FROM WEST TO
EAST. RELATIVE HUMIDITY PROGS INDICATES CLEARING TO OCCUR ACROSS
CENTRAL AND WESTERN MINNESOTA MONDAY EVENING AND THEN ACROSS THE
FORECAST AREA LATE MONDAY NIGHT AND TUESDAY MORNING...AS SHORTWAVE
RIDGING BUILDS IN.

NEXT SYSTEM DIVES OUT OF CANADA LATER WEDNESDAY BRING ANOTHER SHOT
OF SNOW ON THURSDAY.

AS FOR TEMPERATURES...GUIDANCE VALUES IN GOOD AGREEMENT THROUGH
TUESDAY...BUT HAVE JUMPED WAY UP ON WEDNESDAY. WITH EXPECTED FRESH
SNOW COVER WILL NO JUMP TOO HIGH FOR WEDNESDAY...BUT WILL RAISE
THEM A LITTLE FROM PREVIOUS FORECAST.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

MAIN FORECAST CONCERNS WILL BE TEMPERATURES THROUGH PERIOD...AND
PRECIPITATION CHANCES WEDNESDAY NIGHT...THURSDAY AND SATURDAY. 00Z
SUNDAY GFS FASTER WITH SHORTWAVE TROUGHS IN WESTERLY FLOW THAN 12Z
SATURDAY ECMWF THROUGH. 12Z SATURDAY ECMWF MOVING TOWARD THE 00Z
SUNDAY GFS SOLUTION WITH KEEPING ARCTIC AIR MASS IN CANADA AND
ALLOWING WARMER AIR TO ADVECT INTO THE UPPER MIDWEST LATE IN THE
WEEK. ZONAL DEVELOPS ACROSS CONTINENTAL U.S. BY MIDDLE OF THIS WEEK.
THIS WILL ALLOW SHORTWAVE TROUGHS TO MOVE QUICKLY ACROSS THE
FORECAST AREA EVERY COUPLE OF DAYS THROUGH PERIOD. WILL CONTINUE
CHANCES OF PRECIPITATION FOR WEDNESDAY NIGHT AND THURSDAY. WILL
INTRODUCE PRECIPITATION CHANCES SATURDAY AND SUNDAY...AS A SECOND
WEAK SHORTWAVE TROUGH EMBEDDED IN ZONAL FLOW TRACKS QUICKLY INTO THE
UPPER MIDWEST. WILL ALSO RAISE RAISE TEMPERATURES THROUGH PERIOD
WITH MODELS TRENDING TOWARD WARMER SOLUTION.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING MIDNIGHT TONIGHT TO 6PM MONDAY
     MNZ079-086>087-094>095.
     WINTER WEATHER ADVISORY MIDNIGHT TO 6 PM MONDAY
     MNZ088-096
IA...WINTER STORM WARNING MIDNIGHT TO 6PM MONDAY
     IAZ008>010-018-019.
     WINTER WEATHER ADVISORY MIDNIGHT TONIGHT TO 6 PM MONDAY
     IAZ011-029>030.
WI...WINTER WEATHER ADVISORY MIDNIGHT TONIGHT TO 6PM MONDAY
     WIZ032>034-041-042-053-054.
     WINTER WEATHER ADVISORY 6AM MONDAY TO MIDNIGHT MONDAY NIGHT
     WIZ017-029.

&&

JLR/DTJ
Hazardous weather outlook, Jan 25, 5:40 PM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
540 PM CST SUN JAN 25 2004

IAZ008>010-018-019-MNZ079-086-087-094-095-261200-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-
WINNESHIEK-
INCLUDING THE CITIES OF...AUSTIN...CHARLES CITY...DECORAH...ROCHESTER
540 PM CST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...AND NORTHEAST IOWA.

.DAY ONE...TONIGHT

A STORM SYSTEM WILL MOVE FROM THE SOUTHERN PLAINS TOWARD THE OHIO
VALLEY TONIGHT THROUGH MONDAY. THIS SYSTEM WILL BRING SNOW...WHICH
SHOULD BEGIN AROUND MIDNIGHT TONIGHT. SNOW ACCUMULATIONS OF 1 TO 3
INCHES ARE ANTICIPATED BY ABOUT SUNRISE MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW SHOULD CONTINUE THROUGH MONDAY...BEFORE ENDING MONDAY NIGHT.
TOTAL SNOW ACCUMULATIONS OF 6 TO 8 INCHES CAN BE EXPECTED. IN
ADDITION...STRONG NORTHWEST WINDS AT 15 TO 25 MPH SHOULD CAUSE
CONSIDERABLE BLOWING AND DRIFTING MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
FROM THE MEDIA AND WEATHER OBSERVERS WOULD BE GREATLY APPRECIATED.

IAZ011-029-030-MNZ088-096-WIZ032>034-041-042-053-054-261200-
ALLAMAKEE-BUFFALO-CLAYTON-CRAWFORD-FAYETTE-HOUSTON-JACKSON-LA CROSSE-
MONROE-TREMPEALEAU-VERNON-WINONA-
INCLUDING THE CITIES OF...BLACK RIVER FALLS...LA CROSSE...OELWEIN...
PRAIRIE DU CHIEN...SPARTA/TOMAH...VIROQUA...WAUKON...WINONA
540 PM CST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A STORM SYSTEM WILL MOVE FROM THE SOUTHERN PLAINS TOWARD THE OHIO
VALLEY TONIGHT THROUGH MONDAY. THIS SYSTEM WILL BRING SNOW...WHICH
SHOULD BEGIN AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW SHOULD CONTINUE THROUGH MONDAY...BEFORE ENDING MONDAY NIGHT.
TOTAL SNOW ACCUMULATIONS OF 3 TO 6 INCHES CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
WOULD BE GREATLY APPRECIATED FROM THE MEDIA AND WEATHER OBSERVERS.

WIZ017-029-261200-
CLARK-TAYLOR-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
540 PM CST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

A STORM SYSTEM WILL MOVE FROM THE SOUTHERN PLAINS TOWARD THE OHIO
VALLEY TONIGHT THROUGH MONDAY. THIS SYSTEM WILL BRING SNOW...WHICH
SHOULD BEGIN EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW SHOULD CONTINUE THROUGH MONDAY...BEFORE ENDING MONDAY NIGHT.
TOTAL SNOW ACCUMULATIONS OF 3 TO 6 INCHES CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
WOULD BE GREATLY APPRECIATED FROM THE MEDIA AND WEATHER OBSERVERS.

WIZ043-044-055-061-261200-
ADAMS-GRANT-JUNEAU-RICHLAND-
INCLUDING THE CITIES OF...MAUSTON...PLATTEVILLE...RICHLAND CENTER
540 PM CST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM WILL MOVE TOWARD THE OHIO VALLEY ON MONDAY. THIS
SYSTEM WILL BRING SNOW...WHICH SHOULD BEGIN MONDAY MORNING. SNOW
ACCUMULATIONS OF 1 TO 3 INCHES CAN BE EXPECTED BEFORE THE SNOW ENDS
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
WOULD BE GREATLY APPRECIATED FROM THE MEDIA AND WEATHER OBSERVERS.

THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Dodge

When
January 26, 3:00 AM CST to January 27, 6:00 AM CST
Where
Dodge forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Winter Storm, Olmsted

When
January 26, 3:00 AM CST to January 27, 6:00 AM CST
Where
Olmsted forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Winter Storm, Fillmore

When
January 26, 3:00 AM CST to January 27, 6:00 AM CST
Where
Fillmore forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Winter Storm, Mower

When
January 26, 3:00 AM CST to January 27, 6:00 AM CST
Where
Mower forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Winter Storm, Houston

When
January 26, 4:00 AM CST to January 27, 6:00 AM CST
Where
Houston forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

Winter Storm, Winona

When
January 26, 4:00 AM CST to January 27, 6:00 AM CST
Where
Winona forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Winter Storm, Wabasha

When
January 26, 4:00 AM CST to January 27, 6:00 AM CST
Where
Wabasha forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382755, 5382756, 5382757, 5382758, 5382759, 5382760, 5382761.